Alert archive / Pennsylvania / Flood Watches in 2012
Flood Watch 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flood watch at May 8, 2012, 7:22 AM EDT for 11 counties in Pennsylvania. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2012, 7:22 AM EDT (11:22 UTC)
- Expired
- May 8, 2012, 12:28 PM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Flood severity
- None
Counties Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
588 WGUS61 KPBZ 081122 FFAPBZ URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE PITTSBURGH PA 722 AM EDT TUE MAY 8 2012 PAZ007>009-013>016-020>023-073-081930- /O.NEW.KPBZ.FA.A.0002.120508T1122Z-120508T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY... GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK... TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE... CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY... ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER... PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG... FREEPORT...APOLLO...INDIANA...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN 722 AM EDT TUE MAY 8 2012 ...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST PENNSYLVANIA...FOREST...MERCER AND VENANGO. IN SOUTHWEST PENNSYLVANIA...ALLEGHENY...BEAVER AND WESTMORELAND. IN WEST CENTRAL PENNSYLVANIA...ARMSTRONG... BUTLER...CLARION...INDIANA...JEFFERSON PA AND LAWRENCE. * UNTIL 4 PM EDT THIS AFTERNOON * ONE TO TWO INCHES OF RAIN HAS FALLEN ACROSS THE WATCH AREA OVERNIGHT. RAIN WILL CONTINUE THIS MORNING WITH ADDITIONAL RAINFALL OF AN INCH OR MORE POSSIBLE. STREAMS AND CREEKS ARE RUNNING AT HIGH LEVELS DUE TO LAST NIGHTS RAIN. * WHERE ADDITIONAL RAINFALL REACHES AN INCH OR MORE STREAMS AND CREEKS WILL COME OUT OF THEIR BANKS. URBAN FLOODING IS ALSO POSSIBLE WHERE HEAVIER RAIN PERSISTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
1 follow-up statement
092 WGUS61 KPBZ 081628 FFAPBZ FLOOD WATCH NATIONAL WEATHER SERVICE PITTSBURGH PA 1228 PM EDT TUE MAY 8 2012 PAZ007>009-013>016-020>023-073-081730- /O.CAN.KPBZ.FA.A.0002.000000T0000Z-120508T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY... GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK... TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE... CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY... ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER... PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG... FREEPORT...APOLLO...INDIANA...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN 1228 PM EDT TUE MAY 8 2012 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTHWEST PENNSYLVANIA... SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. THE THREAT OF HEAVY RAIN HAS PUSHED EAST OF THE WATCH AREA. SOME SCATTERED SHOWERS ARE EXPECTED THIS AFTERNOON BUT THE SHOWERS WILL NOT PRODUCE ENOUGH RAIN TO CAUSE FLOODING. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flood watch went out at May 8, 4:06 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 8, 4:06 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 406 AM EDT TUE MAY 8 2012 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES TODAY...DRAGGING A COLD FRONT ACROSS THE OHIO VALLEY. THIS WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS THROUGH THE AREA THROUGH THE DAY...WITH COOLER TEMPERATURES BY MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A SURFACE FRONTAL BOUNDARY CONTINUES TO BE STRUNG OUT FROM THE SOUTHERN PLAINS...THROUGH THE MID-MISSISSIPPI VALLEY AND INTO THE LOWER GREAT LAKES EARLY THIS MORNING. VERY STRONG LOW LEVEL MOISTURE TRANSPORT EXISTS AHEAD OF THIS FRONT AS EVIDENCED BY REFLECTIVITIES ON THE REGIONAL RADAR MOSAIC ALL WITH UNIMPRESSIVE CLOUD TOP TEMPERATURES ON THE IR PRODUCTS. IN FACT...EVEN WHILE CLOUD TOPS HAVE WARMED...FAIRLY WIDESPREAD MODERATE TO HEAVY RAINFALL HAS CONTINUED...WHILE THUNDERSTORMS HAVE REALLY BECOME THE EXCEPTION IN THE FIELD OF HEAVY RAINFALL RATHER THAN THE RULE AS THEY WERE LAST EVENING. ACTIVITY HAS GENERALLY BEEN FOCUSED ALONG AND AHEAD OF THIS FRONTAL BOUNDARY OVERNIGHT...BUT AN ADDITIONAL FOCUS FOR HEAVY RAINFALL LOOKS TO BE COMING INTO VIEW UPSTREAM EARLY THIS MORNING. A MID-LEVEL WAVE LOOKS TO BE EVIDENT VIA DRYING ON WATER VAPOR IMAGERY ACROSS SOUTHERN ILLINOIS THIS MORNING. AHEAD OF THIS WAVE...AN AREA OF PRESSURE FALLS HAS MANAGED TO FORM A KINK IN THE FRONTAL BOUNDARY AND A LOCAL SURFACE PRESSURE MINIMA SOUTH OF CINCINNATI. AHEAD OF THIS...LOW LEVEL SOUTHERLY MOISTURE FLUX LOOKS TO BE MAXIMIZED AS LOW LEVEL FLOW LOOKS TO BE FOCUSING THETA-E TRANSPORT AT 850 MB INTO EASTERN KENTUCKY AT THIS TIME. WITH THE COMBINATION OF STRONG MOISTURE TRANSPORT AND LOW LEVEL CONVERGENCE ON THE NOSE OF THE 850 MB JET...HEAVY RAINFALL HAS DEVELOPED OVERNIGHT IN THIS AREA. THE MODEL CONSENSUS TRACKS THIS MID-LEVEL VORTICITY MAXIMA AS WELL AS LOW LEVEL JET NOSE AND THETA-E TONGUE TOWARD THE SOUTHEASTERN PORTIONS OF THE CWA THROUGH THE MORNING HOURS TODAY. AS A RESULT...FAIRLY COPIOUS RAINFALL WILL BE LIKELY EVERYWHERE AHEAD OF WHERE THE BAND OF CONVECTIVE RAINFALL ADVANCED OVERNIGHT. THIS LOOKS TO BASICALLY INCLUDE THE AREA FROM INDIANA COUNTY TOWARD PITTSBURGH AND SOUTHEASTERN OHIO. IN THESE AREAS...IT SEEMS LIKELY GIVEN THE SETUP AND MODEL CONSENSUS QPF THAT MOST AREAS WILL SEE AT LEAST THREE QUARTERS OF AN INCH OF ADDITIONAL RAINFALL...WITH LOCALLY AN ADDITIONAL 1.5 INCHES OF RAINFALL. WHILE THESE NUMBERS ARE FAIRLY IMPRESSIVE...THE RAINFALL THIS MORNING WILL NOT BE FOCUSED OVER THE AREAS THAT RECEIVED SIGNIFICANT RAINFALL LAST EVENING...IT SHOULD BE RATHER TRANSIENT...IS FALLING OVER AN AREA THAT HAS BEEN FAIRLY DRY RECENTLY...AND REALLY DOES NOT EVEN MEET FLASH FLOOD GUIDANCE...SO WHILE SOME LOCAL PONDING IS POSSIBLE/LIKELY...IT SEEMS RATHER UNLIKELY THAT FLASH FLOODING WILL BE AN ISSUE. AS A RESULT...NO HEADLINES FOR FLASH FLOODING WILL BE CARRIED FOR ANY ZONES THIS MORNING. THE BOUNDARY SLOWLY TRUDGES EASTWARD THROUGH THE DAY...AND THE LOW LEVEL JET NOSE EDGES EAST OF THE CWA BY AFTERNOON. AS A RESULT...RAINFALL RATES AND POPS TREND DOWN BY AFTERNOON. IN FACT...SOME COLUMN DRYING IS EVIDENT BY THE AFTERNOON OVER THE NORTHWESTERN ZONES...SO SOME BREAKS MAY BE POSSIBLE IN THE CLOUDS BY THAT TIME. HOWEVER...GIVEN THE SLOW FRONTAL PROGRESSION AND RAINFALL...TEMPERATURES ARE LIKELY TO REMAIN RATHER SUBDUED THROUGH THE AFTERNOON. FRIES && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... THE COLD FRONT FINALLY MANAGES TO PUSH SOUTHEAST OF THE AREA TONIGHT WITH SOME DRIER AIR ALOFT MOVING INTO THE AREA. AS A RESULT...SHOWERS SHOULD END EVERYWHERE...HOWEVER GIVEN RECENT RAINFALL...AREAS OF FOG SEEM RATHER LIKELY. WITH THE PASSAGE OF THE FRONT...UPPER LEVEL TROUGHING LOOKS SET TO SETTLE INTO THE REGION BY WEDNESDAY. AS THIS OCCURS...TEMPERATURES ALOFT LOOK TO DIVE RATHER ABRUPTLY BY WEDNESDAY. WITH A MUCH MORE UNSTABLE PROFILE AND STEEPER MID-LEVEL LAPSE RATES...SHOWERS WILL BE POSSIBLE ON WEDNESDAY...HOWEVER GIVEN THAT INSTABILITY FAILS TO REACH MUCH INTO THE BEST THERMAL LAYER FOR CHARGE SEPARATION...THUNDERSTORMS CONTINUE TO LOOK RATHER UNLIKELY. THE TROUGH AXIS SHIFTS TO THE EAST OF THE AREA ON WEDNESDAY NIGHT...WITH COLDER NORTHWESTERLY FLOW REMAINING OVER THE AREA. AS THE NEXT RIDGE AXIS MOVES TOWARD THE AREA...COLDER HIGH PRESSURE SETTLES IN FOR THURSDAY. THE NET RESULT WILL BE CLEAR SKIES TO END THE WEEK...AND WITH HIGH PRESSURE AND COLDER AIR IN CONTROL OF THE AREA...THURSDAY NIGHT LOOKS FAIRLY COLD. IT WOULD NOT BE SURPRISING TO SEE SOME AREAS EXPERIENCE A FROST OR EVEN A LOCAL FREEZE BY THIS TIME. FRIES && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL REMAIN IN CONTROL OF WEATHER FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT...BEFORE A COLD FRONT MOVES ACROSS THE GREAT LAKES. THE FRONT SHOULD SLOWLY PASS THROUGH SUNDAY AND SUNDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. STILL UNSURE AS TO WHETHER THE FRONT WILL HANG UP IN THE REGION INTO MONDAY...WHICH COULD ALLOW FOR A CONTINUED CHANCE OF SHOWERS. TEMPERATURES SHOULD BE NEAR NORMAL. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... PREVAILING CONDITIONS WILL LOWER TO MVFR/IFR WITH SHOWERS CONTINUING. STORM THREAT IS DECREASING, WILL MENTION TSRA IN TEMPO GROUPS FOR EARLY PART OF FORECAST. LATEST MODEL RUNS SHOWING AN IFR/TO LOW MVFR CLOUD DECK THAT WILL MOVE INTO THE AREA AROUND DAWN. HAVE PERSISTED WITH REDUCED CONDITION FORECAST INTO THE AFTERNOON HOURS AS MODELS CONTINUE TO INDICATE SLOW PASSAGE OF THE LOW PRES SYSTEM AND THE ASSOCIATED COLD FRONT. IMPROVEMENT CAN BE ANTICIPATED LATE THIS AFTN AND INTO THE EVENING. .OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... RESTRICTIONS IN PRECIPITATION AND FOG WILL AGAIN DEVELOP ON WED AS AN UPPER TROUGH SLOWLY CROSSES THE OHIO VALLEY. CONDITIONS SHOULD IMPROVE TO VFR FOR THURSDAY...FRIDAY...AND SATURDAY AS DRY SURFACE HIGH PRESSURE BUILD FROM THE WEST. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 8, 3:28 AM EDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 328 AM EDT TUE MAY 8 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-090930- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 328 AM EDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL BRING SHOWERS WITH LOCALLY HEAVY RAINFALL CONTINUING THROUGH THE MORNING HOURS. SOME ADDITIONAL PONDING OF WATER ON ROADS AND STANDING WATER POOR DRAINAGE AREAS WILL CONTINUE TO BE POSSIBLE THROUGH THE MORNING. IF HEAVY RAIN PERSISTS IN THE SAME AREA FOR SEVERAL HOURS...STREAM FLOODING COULD RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:29 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 46 min |
| May 7, 8:36 PM EDT | Special Weather Statement | PBZ | Mercer | 39 min |
| May 7, 9:24 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer | 51 min |
| May 7, 9:33 PM EDT | Areal Flood Advisory | PBZ | Mercer | 3 hr |
| May 7, 10:11 PM EDT | Special Weather Statement | PBZ | Allegheny | 34 min |
| May 7, 10:32 PM EDT | Flash Flood Warning | PBZ | Mercer | 4 hr |
| May 8, 12:09 AM EDT | Areal Flood Advisory | PBZ | Butler | 3 hr |
| May 8, 6:47 PM EDT | Special Weather Statement | PBZ | Westmoreland | 58 min |
| May 8, 7:53 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
Nearby
Flood Watches in Pennsylvania, 2012Every flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.